Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 41, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Apr 19, 2017, 4:33 AM EDT. It took effect at Apr 19, 2017, 5:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2017, 4:33 AM EDT (08:33 UTC)
- In effect from
- Apr 19, 2017, 5:00 AM EDT
- Expired
- Apr 19, 2017, 7:27 PM EDT
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
729 WHUS71 KBUF 190833 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 433 AM EDT WED APR 19 2017 LOZ045-191700- /O.NEW.KBUF.SC.Y.0041.170419T0900Z-170420T0000Z/ LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 433 AM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * WINDS...SOUTH 15 TO 25 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ JJR
3 follow-up statements
315 WHUS71 KBUF 191629 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1229 PM EDT WED APR 19 2017 LOZ045-200000- /O.CON.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/ LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1229 PM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...SOUTH 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
130 WHUS71 KBUF 191725 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 125 PM EDT WED APR 19 2017 LOZ042-043-200130- /O.NEW.KBUF.SC.Y.0042.170420T1200Z-170421T0300Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- 125 PM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 11 PM EDT THURSDAY. * WINDS...EAST 20 TO 25 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LOZ044-200000- /O.EXA.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/ LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- 125 PM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * WINDS...SOUTH 15 TO 20 KNOTS. * WAVES...1 TO 2 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LOZ045-200000- /O.CON.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/ LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 125 PM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...SOUTH 20 TO 25 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
220 WHUS71 KBUF 192327 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 727 PM EDT WED APR 19 2017 LOZ044-045-200030- /O.CAN.KBUF.SC.Y.0041.000000T0000Z-170420T0000Z/ LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 727 PM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND WAVES WILL CONTINUE TO SUBSIDE THIS EVENING. $$ LOZ042-043-200730- /O.CON.KBUF.SC.Y.0042.170420T1200Z-170421T0300Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- 727 PM EDT WED APR 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM EDT THURSDAY... * WINDS...EAST 20 TO 25 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ HITCHCOCK
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 19, 4:24 AM EDT, 9 minutes earlier.
Area forecast discussion, Apr 19, 4:24 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 424 AM EDT Wed Apr 19 2017 .SYNOPSIS... A frontal system will ease its way across our area today and this evening...with some showers marking its approach and passage. Unsettled weather will then largely persist through the end of the work week as another area of low pressure moves across the Great Lakes...before drier and cooler conditions return for the weekend. && .NEAR TERM /THROUGH TONIGHT/... During the course of today...weak low pressure just north of the Michigan straits will press eastward into Southern Quebec...while pushing its trailing cold frontal boundary to Lakes Erie and Ontario by the end of the day. After a generally dry start to the day...warm air advection and increasing moisture/lift out ahead of the front will lead to showers developing across the region from northwest to southeast later this morning and early this afternoon. In general...the shower coverage should reach its peak during the early to mid afternoon hours... before diminishing a bit later on in the day as the axis of the deepest moisture slides off to our south and east. Total rainfall amounts through the daylight hours should range from a tenth to a quarter inch across the Southern Tier to a rough third to half inch elsewhere...with locally higher amounts possible across portions of the North Country...which should see the best overall combination of available lift and moisture. Otherwise daytime highs will range from right around to a little above normal...with readings ranging from the mid to upper 50s across the North Country...much of the Finger Lakes...and interior portions of the Southern Tier to the lower 60s along the lake plains of western New York...where a downslope southerly flow will give temps a bit of an added boost. Tonight the initial surface low will slide east into New England...where it will begin to devolve into a remnant weak trough. In the process this feature will slide its attendant cold front across our region this evening...with the boundary then stalling out a bit to our south overnight as the initial low weakens...and a second and stronger low develops into the Upper Great Lakes. The passing frontal boundary will continue to support scattered to numerous showers across our region through the early overnight hours...with the activity then generally diminishing from north to south through the balance of the night. This stated....plentiful low level moisture lingering in its wake will result in widespread lower clouds persisting through the night...with nocturnal cooling of the moist airmass also allowing for the development of at least some patchy fog in most places...with somewhat greater fog coverage expected across the higher terrain. Temperature-wise...overnight lows will range from the mid 40s across the North Country to the upper 40s and lower 50s south of Lake Ontario...with the warmest overall readings found along the Lake Erie shoreline and the western Southern Tier...which will lie closest to the departed frontal boundary. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday into Thursday night will feature widespread showers and some scattered thunderstorms, as well as a wide range in temperatures from much above normal across the southern Tier to seasonably cool in the North Country. A strong jet stream nearing the California coast late this afternoon will ultimately lead to cyclogenesis in the central Great Plains by Wednesday. The low pressure system, will deepen and track into the central Great Lakes by Thursday. Ahead of this robust low pressure system, the frontal boundary that will have pushed south of the region after Wednesday's disturbance, will move back northward and stall across the area during the day Thursday. The frontal boundary will provide plenty of focus for widespread showers and scattered thunderstorms, but also result some rather interesting temperature gradients across the region. Temperatures: The western Southern Tier will most confidently break into the warm sector, with temperatures markedly jumping into the upper 60s and low 70s. Would not even rule out some mid 70s there, should any breaks occur in the overcast. The North Country will remain on the cool side of the boundary in the northeast winds with temperatures likely not escaping the mid 40s during the day. Quite simply there is large potential for busting the high temperature forecast across the Niagara Frontier and along the south shore of Lake Ontario, depending on how far north the boundary can progress against the stubborn northeasterly flow across Lake Ontario from a strong Canadian high pressure system near the Hudson Bay. The official forecast brings the boundary about to the I-90 thruway corridor during the afternoon, keeping locations on the Lake Ontario side cool with a northeast wind, and warming locations along the thruway southward into the 60s with a southeasterly wind. A subtle shift north or south of this boundary could result in temperatures 10 to 15 degrees off from the current forecast. Precipitation: Showers will likely develop along and near the frontal boundary during Thursday morning, but coverage will remain somewhat scattered early in the day. By Thursday afternoon, height falls ahead of the upper-level low will result in steepening mid-level lapse rates and increase instability. Also, a plume of deep moisture advection ahead of the wave will track through the Ohio Valley, with deep moisture convergence into the frontal boundary by late Thursday afternoon and early Thursday evening. Expect widespread showers and scattered thunderstorms to develop along the boundary with the greatest heavy rain potential along and just north of the surface front (which will be near the Lake Ontario shoreline and across the North Country). Just ahead of the plume moisture advection and best synoptic forcing, there could also be scattered thunderstorm development in the western Southern Tier along the Lake Erie lake breeze boundary. Then more numerous showers and thunderstorms are possible across western NY as the best moisture advection and pre-frontal trough cross the area. While instability will be somewhat marginal due to likely lingering cloud cover during the day Thursday, there is plenty of shear and forcing to warrant the potential for some isolated damaging wind gusts if any stronger thunderstorms can develop in the marginal instability. This threat would mainly be limited to areas south and east of Buffalo across the Southern Tier and southern Genesee Valley, given the current forecast location of the surface boundary. A southward shift in the boundary would negate this severe potential in our area, while a northward shift could add Rochester and the northern Finger Lakes into the mix. By Thursday night, the best synoptic forcing will track to our east, with fairly mild temperatures still in place across the forecast area. Interestingly, the North Country, including Watertown and the Saint Lawrence valley, may well see their temperatures jump from the 40s to the upper 50s in the middle of the night as the warm front finally progresses through. However, as the low tracks east, temperatures will already begin falling back into the lower 50s there by morning. Precipitation chances will taper off from west to east overnight. Friday and Friday night will be tracking to our northeast, with drier air filtering into the region. Expect some lingering cloud cover and perhaps an isolated shower or two. However, much of Friday and Friday night will remain dry. Temperatures will slightly below seasonal on Friday, with highs near 50, and lows in the upper 30s to around 40. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Cooler air aloft behind Friday's cold frontal passage will likely keep a decent amount of diurnally driven stratocu lingering around through the day, with the potential for a few showers over the higher terrain. Clouds along with a northerly flow of air will make for a chilly day Saturday, with highs ranging from the mid 40s to lower 50s. Saturday night looks to be dry with seasonable temperatures as our weather will be influenced by a relatively dry northerly flow from high pressure centered over southeast Canada. More forecast uncertainty for the Sunday into Monday period, as latest models showing more spread between a progressive northern stream upper trough and a developing cut-off low across the southeast CONUS. The ECMWF is suggesting a stronger northern stream trough, which would act to suppress the cut-off low south of the region and keeps the lower Great lakes dry. This is in contrast to the GFS which is suggesting some chances for rain, as the cut-off slowly tracks eastward across the southern Appalachians. Although with much less QPF than it advertised yesterday. Based on these model trends, will trend this portion of the forecast toward somewhat diminished rainfall chances. Temperatures will greatly be influence on the amount of sunshine versus cloud cover. With a better chance for more cloud cover this time of year, will lean towards below normal temperatures with mostly cloudy skies much of the time. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... During the course of today...weak low pressure just north of the Michigan straits will press eastward into Southern Quebec...while pushing its trailing cold frontal boundary to Lakes Erie and Ontario by the end of the day. After a generally dry start to the day...the approaching front will spread showers across the region from northwest to southeast later this morning and early this afternoon. As low level moisture increases...ceilings will gradually lower to lower-end VFR and then MVFR...while visibilities should generally be VFR... except for MVFR within any heavier showers. Tonight the weakening surface low will make its way east into New England...while sliding its trailing cold front across our region during the evening. The passing frontal boundary will continue to support scattered to numerous showers across our region through the early overnight hours...with the activity then generally diminishing from north to south through the balance of the night as the boundary stalls out to our south. In the wake of the front...plentiful low moisture and a developing northerly to northeasterly upslope flow will result in flight conditions further deteriorating to IFR in developing lower stratus and/or areas of fog...with the greatest overall potential for fog (and restrictions in visibility) found across the higher terrain. Outlook... Thursday...IFR in morning fog/stratus improving to MVFR...otherwise scattered showers becoming more widespread again during the afternoon and evening hours. There will also be a chance of thunderstorms. Friday...VFR/MVFR with a chance of showers across the North Country. Saturday...VFR. Sunday...Mainly VFR. && .MARINE... Low pressure just north of the Michigan straits will press eastward into Southern Quebec today...while pushing its trailing cold frontal boundary to Lakes Erie and Ontario by the end of the day. Out ahead of this system southerly winds will increase to around 20 knots today... though with the offshore nature of the flow directing the bulk of the wave action into Canadian waters and relatively stable temperature profiles also coming into play...for the most part have elected to hold off on small craft advisories. The one exception to this will be along the northeastern portion of Lake Ontario...where both winds and waves will increase enough to warrant a small craft advisory for areas north of Mexico Bay. Tonight the cold front will sag to the southeast of the lakes...with winds veering to northerly and then northeasterly in its wake...which could result in a period of near-SCA winds and waves to the south shore of Lake Ontario later tonight and early Thursday. Another... stronger area of low pressure will then pass to the north of the Lower Lakes Region Thursday night and Friday...with winds veering to westerly and potentially increasing to advisory levels in its wake. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ045. && SYNOPSIS...JJR NEAR TERM...JJR SHORT TERM...CHURCH LONG TERM...TMA AVIATION...JJR MARINE...JJR
Hazardous weather outlook, Apr 18, 5:29 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 529 AM EDT Tue Apr 18 2017 NYZ001>008-010>014-019>021-085-190930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 529 AM EDT Tue Apr 18 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-190930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 529 AM EDT Tue Apr 18 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:25 PM EDT | Small Craft Advisory | BUF | 36 hr |
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.